Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

June 6, 2018Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2018, 6:50 PM MDT for Sedgwick County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 6:50 PM MDT (00:50 UTC)
Expired
Jun 6, 2018, 7:30 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS55 KBOU 070050
SVRBOU
COC115-070130-
/O.NEW.KBOU.SV.W.0073.180607T0050Z-180607T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
650 PM MDT WED JUN 6 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northern Sedgwick County in northeastern Colorado...

* Until 730 PM MDT.

* At 650 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles south of Big Springs to 4 miles northwest of
  Sedgwick, or along a line extending from 11 miles east of Julesburg
  to 8 miles southwest of Chappell, and are nearly stationary.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Julesburg, Ovid and Sedgwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 10205 4089 10263 4100 10263 4100 10205
TIME...MOT...LOC 0050Z 258DEG 2KT 4099 10204 4099 10256 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHLATTER
2 follow-up statements
543 
WWUS55 KBOU 070115
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
715 PM MDT WED JUN 6 2018

COC115-070130-
/O.CON.KBOU.SV.W.0073.000000T0000Z-180607T0130Z/
Sedgwick CO-
715 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 715 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Barton to near Julesburg, or
along a line extending from 10 miles south of Big Springs to 13 miles
southeast of Chappell, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Julesburg and Ovid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4088 10249 4100 10250 4100 10205 4085 10205
TIME...MOT...LOC 0115Z 304DEG 13KT 4091 10209 4095 10229 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHLATTER
146 
WWUS55 KBOU 070130
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
730 PM MDT WED JUN 6 2018

COC115-070140-
/O.EXP.KBOU.SV.W.0073.000000T0000Z-180607T0130Z/
Sedgwick CO-
730 PM MDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
WILL EXPIRE AT 730 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and frequent lightning are likely with these thunderstorms for 
the next 45 minutes.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 4088 10249 4100 10250 4100 10205 4085 10205
TIME...MOT...LOC 0129Z 258DEG 2KT 4091 10208 4095 10228 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:41 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 3:41 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM MDT Wed Jun 6 2018

The plains airmass is primed for thunderstorm formation, with
the greatest potential across the northeast corner of the state
where models CAPES are in the 2000-3800 j/kg range. Even though
sfc temps have reached the low to mid 90s in Sedgwick and Phillips
Counties, convection has yet to fire off. However, believe that's
only a matter of time. Closer to the Front Range, isolated high
based storms have begun to move over the nearby plains. No precip
reaching the ground yet, just virga and some gusty winds.

Over the next few hours, convection will become more widespread
particularly along the Palmer Divide and northeast across Elbert
County, eastern portions of Adams and Arapahoe Counties, and
Washington counties along a low-level convergence zone. HiRes models
also indicate a sfc cyclone in Elbert County which is showing up
in observations. Models show this low migrating northeastward
along the above mentioned convergence zone across northeast
Colorado this evening about the time a mid-level shortwave trough
passes overhead. Believe storms firing east of a Sydney, NE to
Elbert, CO line will have the best chance for turning severe
between 5 pm MDT and 10 pm MDT today. Shear not terribly great,
but could see an isolated supercell or two produce a brief
tornado/land spout. But, the main severe weather threat will be
hail up to golf ball size and wind gusts to 60 mph. Evening
t-storms in the northeast corner of the CWA where dewpoints in the
mid to upper 50s may also produce locally heavy rainfall, with
possible one-hour rain totals up to 3/4 inch.

Storms are expected to move east of the CWA by midnight as drier air
spreads in from the west after the shortwave passes. However, on the
far eastern plains, a sely low-level flow should keep overnight
dewpoints in the 45-55 deg range. Lows tonight will be slightly .
cooler than last night under clearing skies.

On Thursday, the forecast area will still be under a strong upper
ridge. Models show another weak mid-level shortwave trough moving
through the ridge and passing over the forecast area during the
afternoon hours. Lower levels of the atmosphere not as moist as
today, and therefore CAPES not as great. But, could see a few
strong storms initiate along a weak sfc trough moving east off the
Front Range during the afternoon. Gusty winds will be the main
concern. As a result, PoPs will be lower tomorrow while
temperatures should be at least a couple degs warmer.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM MDT Wed Jun 6 2018

Medium range models continue to show southwesterly flow aloft over
Colorado through the weekend. This will keep warm temperatures
across the state with limited amounts of moisture intrusion.
Mountain areas will continue to see isolated shower development
each afternoon on the strength of the heating of the elevated
terrain. Most of the plains will have too much dry air at low
levels to sustain any deep, moist convection. The northeast corner
of the state, including Washington and Logan Counties may see
better moisture from the central Plains on Friday through Sunday
which could feed some thunderstorms east of a Sterling-Akron line.
High temperatures will continue climbing into the lower and mid
90s.

At the end of the weekend, flow aloft will switch to more westerly
as an upper trough moves across the northern Rockies. At the same
time, the upper ridging over the southern Plains will extends
westward over the Arizona and New Mexico. A surface cold front is
expected to move in Monday morning with cooler temperatures across
the plains. The increased westerly flow aloft will produce gusty
winds over the mountains which may raise fire weather concerns.
Temperatures on Monday and Tuesday will cooler and the westerly
flow aloft will be drier. These effects will stabilize the airmass.
By the middle of next week, things should begin to re-moisten as
moisture from the southern plains begins advecting into the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 341 PM MDT Wed Jun 6 2018

VFR conditions in store for the next 24 hours. Isolated
thunderstorms possible in the Denver metro area until around 01z
this evening. Wind gusts to around 40 mph and brief moderate
rainfall a possibility. Storms should be well east of the metro
area by 03z this evening with sfc winds turning from easterly to
southerly at speeds generally under 12 kts. On Thursday, south-
southeast 5-12 kts with a slight chance of thunderstorms after
21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Dankers
AVIATION...Baker
Hazardous weather outlook, Jun 6, 10:59 AM MDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Wed Jun 6 2018

COZ030>051-070500-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Wed Jun 6 2018

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range by
midday and on the plains through the afternoon. The plains storms
could linger through late this evening. A few thunderstorms on
the plains could turn severe this afternoon, with the greatest
risk for severe weather east of a line from Fort Collins to Limon
from 5 pm to 10 pm today. Hail up to golf ball size and wind gusts
to 60 mph will be the biggest threats. However, locally heavy
rainfall and isolated tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much above normal temperatures will return for Thursday through
the weekend as upper ridging prevails. Moisture over the far
northeastern plains Thursday, and to a lesser extent on Friday,
will allow for a chance of strong to severe thunderstorms. These
storms will have strong outflow winds and possible large hail
associated with them.

A weather disturbance moving to the north of the area will
increase winds and bring even warmer and drier weather to the area
Sunday. This will increase fire weather concerns, especially in
the high country and high valleys. A cold front is expected to
move in late Sunday night into Monday which should bring
temperatures closer to normal through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM.

Baker/Dankers

In the hours before

Local storm report, Jun 6, 5:19 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             8 W FORT MORGAN         40.27N 103.95W
06/06/2018  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, Jun 6, 6:14 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
614 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             7 NE CROOK              40.93N 102.71W
06/06/2018  M4.00 INCH       LOGAN              CO   TRAINED SPOTTER

            BROKEN WINDSHIELDS. DAMAGE TO VEHICLES.

&&
Local storm report, Jun 6, 6:20 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             6 SE NEW RAYMER         40.54N 103.78W
06/06/2018  M1.25 INCH       WELD               CO   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL. SOFT.

&&
Local storm report, Jun 6, 6:21 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             6 SE NEW RAYMER         40.54N 103.78W
06/06/2018  M1.25 INCH       WELD               CO   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL. SOFT.

0608 PM     HAIL             7 NE CROOK              40.93N 102.71W
06/06/2018  M4.00 INCH       LOGAN              CO   TRAINED SPOTTER

            BROKEN WINDSHIELDS. DAMAGE TO VEHICLES.

0516 PM     HAIL             8 W FORT MORGAN         40.27N 103.95W
06/06/2018  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, Jun 6, 6:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 WSW STONEHAM          40.58N 103.75W
06/06/2018  M1.75 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:10 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick35 min
Jun 6, 6:29 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jun 6, 6:37 PM MDTSevere Thunderstorm WarningBOULogan38 min
Jun 6, 7:08 PM MDTSpecial Weather StatementBOUWeld52 min
Jun 6, 7:09 PM MDTAreal Flood AdvisoryBOULogan, Sedgwick111 min
Jun 6, 7:11 PM MDTSevere Thunderstorm WarningBOULogan49 min
Jun 6, 7:39 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 6, 7:51 PM MDTSpecial Weather StatementBOUJefferson39 min
Jun 6, 7:55 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson35 min
Jun 6, 8:11 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jun 6, 8:26 PM MDTSevere Thunderstorm WarningBOUPhillips49 min
Jun 6, 8:42 PM MDTSevere Thunderstorm WarningBOUWeld20 min
Jun 6, 9:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 6, 10:07 PM MDTAreal Flood AdvisoryBOUWashington113 min
Jun 6, 10:21 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Jun 6, 10:58 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jun 7, 12:06 AM MDTSpecial Weather StatementBOUWashington39 min
Jun 7, 12:10 AM MDTAreal Flood AdvisoryBOUWashington95 min
Jun 7, 3:26 PM MDTSpecial Weather StatementBOUArapahoe34 min
Jun 7, 4:08 PM MDTSpecial Weather StatementBOUAdams37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.